MAUDE Adverse Event Report: K2M, INC. DEFORMITY POLYAXIAL SCREW; SIZE 5.5X35 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY POLYAXIAL SCREW; SIZE 5.5X35 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 3001-05535
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the inner collet of 3 mesa sm stature deformity polyaxial screws broke during reduction of the rail intra-operatively.The screws were removed and replaced.Surgery was successfully completed with a 5 minute delay.No adverse consequences or medical intervention were reported.This report will represent the first of three screws.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: upon inspection of the returned device, the outer collet was found disengaged from the inner collet.The stake pin, the pin that connects the outer and inner collet, had sheared from the inner collet.Device and complaint history records were reviewed, and no relevant manufacturing issues or similar complaints were identified.Per surgical technique: partially lock the proximal fixation points using the rail reduction jack partial locker, also known as the rail superfly, over the rail crickets.It is important the rail crickets are fully reduced for the rail superfly to be properly docked.Introduce the rail superfly over the rail cricket and squeeze the handle to the shaft.Reduce the remaining rail crickets at least halfway at apical levels and tighten so they "kiss" the mesa rail at all other levels.Note: because of the unique geometry, the mesa rail provides significant axial correction by simply tightening the rail deformity crickets slowly along the construct.Be sure to distribute the forces along the entire construct to avoid point-loading the bone-screw interface.The loading placed between the collets during reduction likely exceeded the yield strength of the stake pin, causing the pin to shear and the outer collet to disengage.

Brand Name
DEFORMITY POLYAXIAL SCREW; SIZE 5.5X35 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10353173
Report Number3004774118-2020-00160
Device Sequence Number2432402
Product Code NKB
UDI-Device Identifier10888857046733
UDI-Public10888857046733
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3001-05535
Device Catalogue Number3001-05535
Device Lot NumberEJDP
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2020
Initial Date Received by Manufacturer 07/02/2020
Supplement Date Received by Manufacturer09/27/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date10/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1